Ohio, 2020Damaging Wind in Ohio, June 13, 2020
June 13, 2020 · NWS CLE · 1 event in 1 county or zone
A frontal boundary moved through northern Ohio during the early morning hours on June 13, allowing for some isolated thunderstorms to develop over the region. A decaying line of thunderstorms entered central Ohio and impacted the Mount Vernon area where a large tree fell onto a house and an adjacent vehicle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary moved through northern Ohio during the early morning hours on June 13, allowing for some isolated thunderstorms to develop over the region. A decaying line of thunderstorms entered central Ohio and impacted the Mount Vernon area where a large tree fell onto a house and an adjacent vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 12, 11:45 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 12, 11:45 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1245 AM EDT Sat Jun 13 2020
.SYNOPSIS...
A high pressure ridge should affect our region the rest of today
through at least Monday of next week. Simultaneously, the embedded
high pressure center should move from Manitoba to New England.
&&
.NEAR TERM /THROUGH TODAY/...
Scattered showers beginning to develop on schedule. No changes
were made with this mid evening update. Upper
shortwave/disturbance/jet energy will aid in the development
and expansion of showers that will slip across the
area/primarily focused along the US 224 and US 30 corridors.
Previous discussion below still applies.
Surface ridging continues building into our CWA through Saturday
night as the embedded high pressure center moves from Manitoba to
western Quebec. Aloft, a longwave trough persists over the Great
Lakes region and Ohio Valley. One shortwave disturbance embedded in
this longwave trough should move from near Lake Superior to the
eastern Great Lakes region by daybreak Saturday, when a trailing
shortwave disturbance should be located over Lower Michigan,
northern Indiana, and vicinity. The first disturbance should move to
Maine and vicinity by daybreak Sunday as the second disturbance
moves toward the Mid-Atlantic states. These two shortwave
disturbances are expected to be accompanied by isolated to scattered
rain showers moving southeastward from about sunset this evening
through late Saturday morning, with the best potential for showers
southwest of the Lake County to Trumbull County corridor in Ohio.
There may be enough instability for a stray thunderstorm or two to
accompany these showers, but the thunderstorm potential is very low.
Tonight's low temperatures should reach the mid 40's to mid 50's,
with the warmest lows along the shore of approximately 66F Lake
Erie. Saturday will be noticeably cooler, with afternoon highs
reaching only the 60's. Saturday night should feature lows dipping
into the 40's or lower 50's, with the warmest lows once again along
the Lake Erie shore. A few rain showers may affect far-western
portions of our CWA during the predawn hours of Sunday morning as
another shortwave disturbance moves from Wisconsin toward the Mid
Ohio Valley. However, at this point, rain chances are very low.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
For the end of the weekend and beginning of next week, models have
been inconsistent in handling the upper level trough along the East
Coast. They are consistent with an amplifying ridge building into
the center of the country and approaching the western Great Lakes
region. Prior forecasts discussed the upper level trough shifting
east of the area by Monday, however models are now suggesting the
trough remaining over the eastern Great Lakes into late week.
Beginning Sunday morning, a series of positive vorticity maximums
move across the area, one of which does on Monday afternoon and
tracks south of the area. Models have been consistent in this
feature becoming a cutoff low, however the NAM and GFS now place
this feature further north, just south of the CWA. This feature will
continue to be monitored as it evolves for any further shifts.
With the placement of this low pressure, cold air advection will
result in cooler temperature for the end of the weekend and
beginning of next week. Fair weather will result across much of the
area, with cloudy conditions likely in the southeastern portion of
the CWA associated with the low pressure. On Tuesday, the low
pressure looks to shift further south, putting much of the area
under a southeasterly flow and allowing warm air advection to creep
into the area. Highs on Sunday and Monday will be in the low 70s and
will be in the low 80s on Tuesday as that low pressure begins to
shift. Low temperatures will be in the low to mid 50s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
By Tuesday night, northern Ohio and NW Pennsylvania looks to be
sitting right on the border between an upper level cutoff low
pressure and high pressure. My midweek next week, models are not
consistent very much with what will happen with this cutoff low to
the south of the area. The GFS suggests an upper level trough begins
to move south from Canada on Wednesday and absorbs this low. When
this happens it then moves across the area for the end of the week,
bringing or next chance of widespread precipitation. However, on the
contrary, the ECMWF suggests that an upper level ridge amplifies
over the area and pushes the low pressure further south before it is
later absorbs by what appears to be a short wave trough Thursday
afternoon. After this low pressure moves out, the overall pattern
looks to try and become a more zonal flow by next weekend.
As the low pressure shifts further south, the associated wind
pattern shifts and allows strong warm air advection to set up across
the area which will allow temperatures to again rise into the upper
80 and low 90s by the end of next week. Low temperatures will be in
the mid 50s to low 60s. The area should remain precipitation free
for most of this period until the end when the low pressure moves
over the area, likely bringing showers at the end of next week,
toward Thursday and Friday. Before that, the southeastern counties
have the highest chance of showers due to their location on the
periphery of the low pressure and the current uncertainty of
location. Kept PoPs low due to the high uncertainty.
&&
.AVIATION /06Z Saturday THROUGH Wednesday/...
Short wave and upper trough over area has touched off convection
in the area, mainly western and central OH. Convection was
moving to the southeast. Expect several hours of showers with a
few thunderstorms as well before activity shifts south and
east. Saturday models have drier air moving in from the north.
Expect primarily VFR conditions although brief IFR should be
expected with convection.
Outlook...Isolated non-VFR possible Monday through Wednesday.
&&
.MARINE...
Northwesterly flow will shift and become northeasterly by Saturday
morning and will persist from this direction until Tuesday morning
as high pressure will be dominant over the Great Lakes region during
the period. Winds will generally remain near 10 knots through the
period. Winds may approach 15 knots for a brief period Sunday
afternoon in the western basin, but are not expected to persist. Not
expecting winds or wave heights to support small craft criteria or
other headlines during this period.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Oudeman
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...TK
MARINE...Campbell
Hazardous weather outlook, Jun 12, 4:30 AM EST, 20 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
530 AM EDT Fri Jun 12 2020
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-130930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
530 AM EDT Fri Jun 12 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 12, 10:08 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1108 PM EDT Fri Jun 12 2020
OHZ003-006>008-017-018-130415-
Seneca-Wood-Hancock-Ottawa-Sandusky-Lucas-
1108 PM EDT Fri Jun 12 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...SENECA...
SANDUSKY...WOOD...NORTHEASTERN HANCOCK AND WESTERN LUCAS COUNTIES...
At 1108 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Holland to near Perrysburg to near
Weston. Movement was southeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
LAT...LON 4158 8382 4173 8370 4130 8296 4102 8295
4099 8299 4100 8340 4140 8389
TIME...MOT...LOC 0308Z 312DEG 33KT 4163 8364 4149 8364 4141 8376Special weather statement, Jun 12, 10:16 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1116 PM EDT Fri Jun 12 2020
OHZ003-007-130645-
Lucas-Ottawa-
Including the cities of Toledo and Port Clinton
1116 PM EDT Fri Jun 12 2020
...Brief Lakeshore Flooding is expected from Toledo to Port
Clinton...
Northeast winds of 15 to 20 mph will bring water into the western
basin of Lake Erie. Minor flooding will be possible from Port
Clinton to Toledo. Water levels may peak around 75 inches above
low water datum at Toledo and near 70 inches at Marblehead around
2 am. The water levels should then fall after 3 am below levels
that can produce flooding.
Special weather statement, Jun 12, 11:01 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1201 AM EDT Sat Jun 13 2020
OHZ027>029-036-037-130500-
Crawford-Wyandot-Marion-Richland-Morrow-
1201 AM EDT Sat Jun 13 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RICHLAND...
NORTHEASTERN MARION...NORTHEASTERN WYANDOT...NORTHEASTERN MORROW AND
CRAWFORD COUNTIES...
At 1201 AM EDT, a strong thunderstorm was located over New Riegel, or
near Tiffin, moving southeast at 35 mph.
Wind gusts up to 50 mph and small hail are possible with this storm.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4099 8338 4099 8284 4073 8256 4054 8281
TIME...MOT...LOC 0401Z 314DEG 32KT 4108 8327
Special weather statement, Jun 12, 11:18 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1218 AM EDT Sat Jun 13 2020
OHZ018-130445-
Seneca-
1218 AM EDT Sat Jun 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SENECA
COUNTY...
At 1218 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tiffin to near Bloomville to near
Sycamore. Movement was southeast at 30 mph.
Wind gusts up to 45 mph are possible with these storms.
LAT...LON 4110 8320 4123 8324 4117 8284 4100 8283
4099 8328
TIME...MOT...LOC 0418Z 300DEG 28KT 4120 8315 4106 8309 4096 8322Thunderstorm Wind, Knox
- When
- June 13, 12:50 AM EST
- Where
- Knox County, 0.41 mi SSE of Mt Vernon
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 40.394, -82.478
A large, but unhealthy, tree fell onto a house and adjacent vehicle in Mount Vernon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 13, 20202 deaths · 1 event
- Wildfire in Arizona, June 13 to 30, 2020$1.0 million · 1 event
- High Wind and Strong Wind in Montana, June 13, 2020$202,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Montana, June 13 to 14, 20201.5 in hail · 17 events
- Flooding in Florida, June 13 to 14, 20207 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 13, 20204 events
- High Wind in Wyoming, June 13, 202052 kt wind · 3 events
- Damaging Winds in Wyoming, June 13, 202053 kt wind · 3 events
- High Wind in Colorado, June 13, 202058 kt wind · 3 events
- Damaging Wind and High Wind in Montana, June 13, 202062 kt wind · 2 events
- High Wind in Idaho, June 13, 202051 kt wind · 1 event
- High Wind in Oregon, June 13, 202053 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895768.